Solitons in (2 + 0) dimensions and their applications in vortex dynamics

K. W. Chow, N. W.M. Ko, Shiu Keung Tang

Research output: Journal article publicationJournal articleAcademic researchpeer-review

8 Citations (Scopus)


Globally smooth, exact solutions of inviscid, two-dimensional vortex dynamics are derived by exploiting techniques from soliton theory. The Stuart and Mallier-Maslowe vortices are rederived using the Hirota method and a 2-soliton solution. A 3-soliton expansion yields a complex flow pattern. Doubly periodic arrays of vortices are expressed in terms of elliptic and theta functions. The implications and interpretations in the dynamics of shear flows are discussed.
Original languageEnglish
Pages (from-to)101-114
Number of pages14
JournalFluid Dynamics Research
Issue number2
Publication statusPublished - 1 Jan 1997


  • Nonlinear waves
  • Vortex dynamics

ASJC Scopus subject areas

  • Mechanical Engineering
  • Physics and Astronomy(all)
  • Fluid Flow and Transfer Processes


Dive into the research topics of 'Solitons in (2 + 0) dimensions and their applications in vortex dynamics'. Together they form a unique fingerprint.

Cite this